Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 208, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2014, 7:15 PM MDT for Hamilton County, Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2014, 7:15 PM MDT (01:15 UTC)
- Expired
- Jul 25, 2014, 8:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:15 PM MDT | TSTM WND DMG | 11 Ene Coolidge, KS | SEVEN POWER POLES WERE BLOWN DOWN BY HIGH WINDS. |
| Jul 25, 7:20 PM MDT | TSTM WND DMG | 13 Ne Coolidge, KS | FOUR POWER POLES WERE BLOWN DOWN BY HIGH WINDS. |
| Jul 25, 7:26 PM MDT | TSTM WND DMG | 13 N Syracuse, KS | TREES WERE UPROOTED AND WINDOWS WERE BLOWN FROM A RESIDENCE. |
| Jul 25, 7:30 PM MDT | TSTM WND GST 60 | 17 N Syracuse, KS | THE THUNDERSTORM WINDS WERE ESTIMATED AT 60 MPH OR GREATER. |
| Jul 25, 7:30 PM MDT | HAIL 0.88 | 17 N Syracuse, KS | THE HAIL INCLUDED PENNY TO NICKEL HAIL STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3253 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
663
WUUS53 KDDC 260115
SVRDDC
KSC075-260200-
/O.NEW.KDDC.SV.W.0208.140726T0115Z-140726T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM MDT FRI JUL 25 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 800 PM MDT
* AT 711 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHEAST OF COOLIDGE...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3820 10191 3827 10176 3827 10155 3813 10154
3804 10182
TIME...MOT...LOC 0114Z 247DEG 15KT 3814 10182
HAIL...0.88IN
WIND...70MPH
$$
012 follow-up statements
006
WWUS53 KDDC 260142
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT FRI JUL 25 2014
KSC075-260200-
/O.CON.KDDC.SV.W.0208.000000T0000Z-140726T0200Z/
HAMILTON KS-
742 PM MDT FRI JUL 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HAMILTON COUNTY UNTIL 800 PM MDT...
AT 740 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
SYRACUSE...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3812 10173 3825 10178 3827 10176 3827 10155
3813 10154
TIME...MOT...LOC 0142Z 247DEG 15KT 3819 10168
HAIL...0.75IN
WIND...70MPH
$$
01230
WWUS53 KDDC 260155
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT FRI JUL 25 2014
KSC075-260205-
/O.EXP.KDDC.SV.W.0208.000000T0000Z-140726T0200Z/
HAMILTON KS-
755 PM MDT FRI JUL 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
WILL EXPIRE AT 900 PM CDT/800 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND IS
MOVING OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3812 10173 3825 10178 3827 10176 3827 10155
3813 10154
TIME...MOT...LOC 0155Z 242DEG 19KT 3825 10156
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 5:11 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 25, 5:11 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 611 PM CDT Fri Jul 25 2014 ...Updated Aviation Section... .SHORT TERM...(This evening through Saturday) ISSUED AT 109 PM CDT FRI JUL 25 2014 I will change very little to this current forecast, since the ongoing forecast seems on track and in agreement with the short term, high definition models. We have been heating up faster than yesterday, and I see no reason why we won't reach the 100 to 104 degree range today. Dew points in our eastern tier of counties are in the upper 60s, which will combine with the 103F or so surface temperatures to give heat indices in the 105F range. Thus, the NPW Heat Advisory will continue through 8 PM CDT this evening. All of the counties may not reach the 105F Heat Advisory criteria, but they will come close. There is a lee side trough moving near the Colorado border, and if any storms do form this evening, it should be near the trough axis. Later, the trough could slide east into our central CWA, and isolated storms could fire there towards midnight. As for low temperatures, we should be just a little cooler than this morning, and min temps are forecast to be in the upper 60s near Syracuse, and range to the mid 70s in Coldwater and Medicine Lodge. I expect winds will not be as brisk as they were last night, either. As for Saturday, we will be under the dome of a hot, upper high pressure dome centered off to our southwest. A surface trough will again form in Colorado during Saturday afternoon, and then move into western Kansas during the evening. So, at this time, I do not expect any thunderstorms during Saturday, but just after sundown. Maximum temps Saturday will reach the 99 to 103F degree range, but dew points will be slightly lower than today. Thus, a heat advisory does not seem imminent Saturday. Winds will vary from south at 10 to 20 mph in the Medicine Lodge area to the east across our northern 2/3rd of the forecast area. .LONG TERM...(Saturday night through Friday) ISSUED AT 420 PM CDT FRI JUL 25 2014 Saturday Night/Sunday: Isolated convection be possible Saturday night along a zone of enhanced low level frontogenesis. The global models (EC/GFS) are in fair agreement with storms developing as is with the mesoscale models (WRF, less 4 km NAM). Broad brushed slight pops as no real one area is preferred over another. An inverted-v thermo profile is expected, so storms could produce microbursts. Shear is on the weak side, so winds and lightning should be the main threats. Brief heavy rainfall is also a lower end threat. Storms will be diurnally driven and activity should quickly end by dusk. Overnight minimums expected to be in the 70s. For Sunday, we will be behind the front in a post-frontal upslope regime. Will have to watch out for orographic convection forming over the Colorado terrain and propagating east Sunday night across the western zones. Have the highest pops for far southwest Kansas as well as lower maximums for Sunday. Highs in the 80s to low 90s. Next week: Those who like cooler temperatures will be happy to know that there is still the signal for cooler conditions next week. There is some similar synoptic hints of this upcoming cooler spell as to the last cooler temperature outbreak we saw earlier - however, the overall magnitude should be somewhat tapered compared to the previous event. The most interesting weather looks to be Monday and particularly Tuesday. Northwesterly flow aloft and low level upslope flow all point to the synoptic/mesoscale pattern that of which is conducive to MCS formation. The best area for the most precipitation through next week will be across far southwest Kansas - exactly where they need it - as they are experiencing the most severe drought conditions. I pretty much left the allblend temps alone, but there probably is a good chance that these temps will be too warm. The EC suggests some areas that remain under precip and clouds will not break out of the 60s. Something to watch. Still for the end of July, there isn't much room to complain even if we are only in the 70s for highs midweek. Next Wednesday looks to the coolest during my period. Way out by the end of the extended pd, the EC and particularly the GFS indicate amplification and possible slight retrogression of a downstream trof/low. The associated mid level cold pool could result in more shower/iso storms for the end of next week, but confidence is extremely low. Some modification of allblend pops were done after WFO coordination. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 604 PM CDT FRI JUL 25 2014 VFR conditions will prevail through Saturday. Upper level high pressure will persist from New Mexico into Oklahoma, while a deep upper level trough moves from southern Saskatchewan into southeast Manitoba by Saturday evening. At the surface, a weak trough from north central Kansas into eastern Colorado will move little tonight. Widely scattered evening thunderstorms are possible along the trough axis. Other thunderstorms in eastern Colorado will propagate into western Kansas after 9 PM but should gradually weaken to only scattered showers by midnight. Scattered to broken clouds with bases aoa 200 can be expected to spread across western Kansas this evening. Local ceilings near 080 will occur as weakening thunderstorms approach GCK after 03Z, and scattered clouds near 080 with ceilings aoa 200 can be expected as the weakening area of showers moves east through 12z. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 101 71 90 / 20 10 20 10 GCK 69 100 70 89 / 20 20 20 20 EHA 70 101 70 89 / 30 10 20 30 LBL 72 103 72 91 / 20 10 20 30 HYS 72 100 71 90 / 20 10 20 10 P28 75 103 74 94 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY until 8 PM CDT this evening FOR KSZ031-046-065-066- 081-090. && SHORT TERM...Burke LONG TERM...Sugden AVIATION...Ruthi
Hazardous weather outlook, Jul 25, 6:24 PM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 724 PM CDT FRI JUL 25 2014 KSZ030-031-043>046-061>066-074>081-084>090-270030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 724 PM CDT FRI JUL 25 2014 /624 PM MDT FRI JUL 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS EVENING MAINLY WEST OF HIGHWAY 83. THE PRIMARY HAZARDS WILL BE MICROBURSTS WITH LOCALIZED DAMAGING WINDS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHTING, HAIL UP TO THE SIZE OF QUARTERS AND AND GUSTY WINDS ARE POSSIBLE WITH THUNDERSTORMS LATE SATURDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER SUNDAY AND IN THE SOUTHWEST CORNER OF KANSAS MONDAY. MORE WIDESPREAD THUNDERSTORMS CAN BE EXPECTED TUESDAY INTO EARLY WEDNESDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND NIGHT. THUNDERSTORM CHANCES WILL DECREASE WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 25, 6:42 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT FRI JUL 25 2014
KSZ061-260130-
HAMILTON-
642 PM MDT FRI JUL 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOLIDGE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3811 10205 3827 10180 3827 10165 3808 10156
3776 10203 3781 10205
TIME...MOT...LOC 0042Z 231DEG 14KT 3802 10200
01Local storm report, Jul 25, 7:01 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT FRI JUL 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 1 NNW COOLIDGE 38.05N 102.01W
07/25/2014 E55 MPH HAMILTON KS PUBLIC
WINDS WERE ESTIMATED TO BE MORE THAN 50 MPH. NO
MEASUREMENT WAS AVAILABLE.
&&
LRUTHIThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:42 PM MDT | Special Weather Statement | DDC | Hamilton | 48 min |
| Jul 26, 4:33 PM MDT | Special Weather Statement | DDC | Finney | 57 min |
| Jul 26, 5:01 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 44 min |
| Jul 26, 5:43 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.